I am almost 16 years old and was diagnosed with ITP a little less than 2 months ago. I literally woke up with petechia all over my body one morning, went to the doctor the next, got some bloodwork, and found out my platelet count was at 4,000. Just like that my whole life was changed. ITP's a weird disease to have, isn't it? I feel like my parents took it pretty seriously but for me I didn't feel any different. I played volleyball and I was on the varsity team for my school. We had just made it to our state championships and I wasn't able to play.
Well, the doctors had me get IVIG immediately and that made me really sick - it gave me aseptic meningitis.
Then I had to do a "steroid burst" of dexamethasone for a few days, but that didn't raise my count either.
So then I had to get winrho, which was miserable, and didn't work.
It had only been a few weeks and my platelet levels were dangerously hovering around 5,000. But I felt like the only thing making me feel sick was the treatments-other than that I had been fine, I really didn't see why it was such a big deal. In fact, i still don't, but more on that later.
So then the doctors told me I had to start prednisone to help raise my platelet count. I was really not looking forward to being on a long dosage of steroids because when I had been on the dexamethasone I could not concentrate on anything! So I was pretty worried about my grades dropping.
Well, I've been on prednisone for over a month now and I have to say, IT SUCKS. I mean, it did what it was supposed to do - my platelet count is now over 100,000 (yay), but the side effects are absolutely miserable. I got started at a really high dose (200mg a day), and basically my doctor lied to me because she told me I would only have to take the steroids for a month and it has been over a month. I am now at 100 mg a day which is still ridiculously high. She only lets me taper off slowly. I find it very ridiculous seeing as ITP isn't life threatening or anything.
Well, I don't know if any of you have had to take prednisone but here are my side effects. I think about food all the time and I am always hungry. Like REALLY hungry. And I have developed a terrible "moon-face". Like, people at school have asked me if my face is fatter. I kind of look like a chipmunk now. I used to have really nice skin and now I have acne all my back, chest, neck and face. They aren't like normal pimples, it's a weird bumpy rash that completely covers me.
So basically I just hide in my room and watch game show network all day, eat, and wear turtlenecks. It is absolutely miserable and I feel like it is all very pointless because the ITP was not hurting me and my doctor made me do all this just so that I can say I have a healthy platelet level. I regret ever taking the steroids and I regret ever agreeing to do this stupid treatment.
I almost dumped my bottle of prednisone down the sink the other morning, but I read somewhere that if you randomly stop taking it you could die, so I didn't do it. I just don't think being ugly and getting depressed is worth having enough platelets. Like, they really are not that important!!
I just want to stop taking prednisone and have my life go back to normal. I'd rather not be able to play volleyball and just have to be careful about not getting cut, than look like a chipmunk.
I've never been taking steroids, because I think what they do to the body is scary. There is so many other treatments to try - wich is less scary. Steroids is not good for you (in my opinion), and I believe they can make you sicker than you are - maybe not low platelets, but something else.
I know it's not mine to tell, but just remember one thing; never trust your doctor. Try to figure out what's right for you. That "saved" me. I still have ITP but I haven't had a treatment for 3 years (and I was diagnosed for 4 years ago). In the beginning, I went trough a lot of treatments, but it was when I stopped doing that it worked best for me. They wanted to remove my pleen - but we didn't let them. Then I would have to take medicine my whole life! The last tretment I had was anti-D, and it was injected with long needles. It hurt! Since then I sometimes get those dots and bruises, but only the thought of those needles make my platelet accout increase Well - if that's not the reason, I belive it's the exercise. I have a theory; when my body really need platelets, it has to produce them to survive. Then it works to push yourself at the gym. First I get a lot of those dots; because of low platelets and higher pressure in the blood vessels. But when I have done this for some weekes, "my dots" is slowly decreasing Well, that's just my theory. It's only for the past few years I have started to belive that a lot is in the mind, and that our thoughts have a lot of control over our body.
This was a lot about my thoughts I don't wan't treatment before it's absolutly necessary.. often my platelet account increase if I wait a couple of days.
I know I have ITP for a reason - a virus or anything, and only to treat symptomes just feels wrong for me. Then I'd rather search for that virus and treat that.
But then again.. you have to figure out what is right for you..
Hi, I've been on steroids a few times but not in a long while (which was by choice) because I remember experiencing all of those side effects you've listed and i can't stand them either. The constant hunger was definitely the worst, and my cheeks got kinda puffy too, but you definitely need to let yourself finish tapering off of them, because stopping abruptly can be dangerous. Right now, I'm probably doing my best with this disease, considering ive been averaging at about 2 IVIGs a year which are mainly before either a vacation or if I get sick and my platelets go super low. But generally, i find if i keep a healthy lifestyle (i love to run) i can maintain my platelets in the range 20-30,000 and this a safe count for me and im okay with living a risk free lifestyle if that means i can leave my body alone and avoid hospital trips. i would suggest trying this strategy, because i really don't feel like ITP affects my everyday life anymore besides the occasional blood tests and of course being careful not to hurt myself. if your doctor is still insistent on using steroids, try asking them to put you on a lower dose, to reduce the side effects, this may not increase your platelets to normal but i think any count above 50,000 is sufficient to pretty much do what you want, that is, if you're not too symptomatic...but just try and get through the best you can, and stay positive because its really not fun when you let ITP control your life, i've been there, and its much easier to find other things you enjoy that you can do no matter what your platelet count.
Hi thank you both so much for your replies. I have been off steroids for almost 2 months now! it's awesome, and looking back at the time when i wrote this post feels like I was a completely different person. The best news is my last count was at 390k. Crazy! So now that I am off pred I can see that it really can be a life savor.
Froken93, I have to agree with what you say about exercise! I notice the "dots" too after I run or lift weights but they do not worry me much. Positive thoughts can only help
And of course, Sandi, you were right. It was only temporary! Although my face is still not back to normal, it reminds me every day that it could be a lot worse!
Just want to say thanks, this board really does help knowing there are other people out there going through the same thing.
The Platelet Disorder Support Association does not provide medical advice or endorse any medication, vitamins or herbs. The information contained herein is not intended nor implied to be a substitute for professional medical advice and is provided for educational purposes only. Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment, discontinuing an existing treatment and to discuss any questions you may have regarding your unique medical condition.
Platelet Disorder Support Association 8751 Brecksville Road, Suite 150, Cleveland, Ohio 44141 Phone: 1-87-PLATELET | 877-528-3538 (toll free) | or 440-746-9003 E-mail: email@example.com